Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 2:05 PM EDT for 6 counties in Vermont. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 8, 2017, 3:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Addison County, VT, Caledonia County, VT, Chittenden County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:08 PM EDT | HAIL 0.5 | Bolton, VT | |
| Jul 8, 2:20 PM EDT | TSTM WND DMG | Waterbury, VT | TREE DOWN. |
| Jul 8, 2:24 PM EDT | TSTM WND DMG | Riverton, VT | TREE DOWN BLOCKING ROUTE 12 IN RIVERTON. |
| Jul 8, 2:29 PM EDT | TSTM WND DMG | Montpelier, VT | TREE DAMAGE. |
| Jul 8, 2:36 PM EDT | TSTM WND DMG | Barre, VT | SIGNIFICANT DAMAGE TO THREE BUILDINGS... AND ONE ROOF DESTROYED. NUMEROUS TREES DOWN. |
| Jul 8, 2:58 PM EDT | TSTM WND DMG | West Barnet, VT | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WUUS51 KBTV 081805
SVRBTV
VTC001-005-007-015-017-023-081900-
/O.NEW.KBTV.SV.W.0040.170708T1805Z-170708T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
205 PM EDT SAT JUL 8 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southern Lamoille County in northwestern Vermont...
Northeastern Orange County in central Vermont...
Southern Caledonia County in northeastern Vermont...
North central Addison County in central Vermont...
Southeastern Chittenden County in northwestern Vermont...
Washington County in central Vermont...
* Until 300 PM EDT
* At 204 PM EDT, a severe thunderstorm was located over North
Fayston, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Barre, St. Johnsbury, Montpelier, Lyndon, Calais, Orange, Waterbury
Village, Websterville, Worcester, Middlesex, Marshfield, Cabot
Village, Ryegate, Woodbury, Cabot, Moretown, Newbury, Newbury
Village, Starksboro and Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
4424 7205 4419 7207 4413 7203 4411 7206
4410 7203 4407 7205 4415 7316 4450 7285
4452 7193
TIME...MOT...LOC 1804Z 269DEG 34KT 4426 7285
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
983
WWUS51 KBTV 081841
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
241 PM EDT SAT JUL 8 2017
VTC001-007-081850-
/O.CAN.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Addison VT-Chittenden VT-
241 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADDISON AND
SOUTHEASTERN CHITTENDEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
4424 7205 4419 7207 4413 7203 4411 7206
4410 7203 4407 7205 4412 7269 4449 7257
4452 7193
TIME...MOT...LOC 1840Z 259DEG 36KT 4432 7236
$$
VTC005-015-017-023-081900-
/O.CON.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Lamoille VT-Orange VT-Caledonia VT-Washington VT-
241 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN LAMOILLE...NORTHEASTERN ORANGE...SOUTHERN CALEDONIA
AND EASTERN WASHINGTON COUNTIES...
At 240 PM EDT, a severe thunderstorm was located over Marshfield,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Barre, St. Johnsbury, Montpelier, Lyndon, Calais, Plainfield, Orange,
Websterville, East Montpelier, Marshfield Village, Topsham, Berlin,
Groton, Worcester, Marshfield, Cabot Village, Barre Town, Northfield
Village, Topsham Four Corners and Wells River Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
4424 7205 4419 7207 4413 7203 4411 7206
4410 7203 4407 7205 4412 7269 4449 7257
4452 7193
TIME...MOT...LOC 1840Z 259DEG 36KT 4432 7236
HAIL...1.00IN
WIND...60MPH
$$809
WWUS51 KBTV 081903
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
303 PM EDT SAT JUL 8 2017
VTC005-015-017-023-081912-
/O.EXP.KBTV.SV.W.0040.000000T0000Z-170708T1900Z/
Lamoille VT-Orange VT-Caledonia VT-Washington VT-
303 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMOILLE...
NORTHEASTERN ORANGE...SOUTHERN CALEDONIA AND EASTERN WASHINGTON
COUNTIES HAS EXPIRED...
The storm which prompted the warning is moving out of the area.
Therefore the warning has been allowed to expire.
Please relay any reports of damage or large hail to the National
Weather Service.
LAT...LON 4434 7198 4432 7203 4430 7204 4428 7207
4424 7205 4419 7207 4413 7203 4411 7206
4410 7203 4407 7205 4412 7269 4449 7257
4452 7193
TIME...MOT...LOC 1902Z 269DEG 34KT 4432 7212
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:01 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 8, 2:01 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Burlington VT 201 PM EDT Sat Jul 8 2017 .SYNOPSIS... Showers and thunderstorms will be scattered about through this afternoon, especially across south central and southeast Vermont. The showers and storms will come to an end as a cold front sweeps across the North Country bringing partial clearing and drier conditions late in the day. Slightly cooler temperatures and lower humidity levels are expected on Sunday. A broad mid-level trough over eastern Canada will keep the work week unsettled for the North Country. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 150 PM EDT Saturday...early afternoon update is again based on radar trends. Have a second line of showers/t-storms fire up along along an intial surface front, or perhaps just a surface trough. HRRR doing an okay job at handling it. Expect these showers and storms to continue to move southeast. There is available instability across the southern Champlain Valley -- CAPE values running about 2000 J/kg. So we will watch radar closely to see if any become severe. At this point, not expecting that to happen. What looks like the primary front is now moving through the St Lawrence Valley, and it too has spawned a few showers. Not expecting much in the way of thunder however as instability in that region is minimal. With clearing skies and subsiding winds tonight, fog development possible towards early Sunday morning. Lows Saturday night expected to fall back into the mid 50s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... As of 321 AM EDT Saturday...Large scale picture shows mid/upper level trof prevailing across the northern lakes into the ne conus during this time period. The fast westerly flow aloft will remain active with embedded 5h vorts and ribbons of enhanced 850 to 500mb rh...crossing from west to east. This will produce an unsettled pattern with chances for showers both Sunday and Monday...but given the lack of significant pws and limited instability svr and widespread heavy rainfall not anticipated. Both NAM/GFS show first vort on Sunday midday, followed by another one on Monday. Instability ranges from 300 to 700 j/kg with highest values pooling across the SLV and parts of the northern CPV...so a rumble or two of thunder is possible in any stronger convective elements. Progged 850mb temps cool to 10c by Sunday behind boundary today...combined with some clouds support highs mainly in the 70s areawide. The areal coverage of clouds will play a big factor in overnight lows on Sunday night...but thinking clouds hang tough and will trend toward warmer guidance...mid 50s to l/m 60s. Little change in thermal profiles expected on Monday with highs climbing back into the 70s...maybe a few lower 80s southern SLV/CPV with more sun. Bottom line...not expecting a complete washout either day...but several rounds of scattered showers could but a damper on outside activities at times. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 321 AM EDT Saturday...A fast westerly flow aloft continues across our region for Tuesday into Weds...as a surface cold front swings from west to east. Once again this front seems to pass in several pieces with limited low level convergence and upper level dynamics not aligning with boundary or surface instability. Like many previous boundaries this summer...expecting scattered to numerous showers/storms to develop on Tuesday...but magnitude of convection should be limited. Latest guidance indicates sfc based cape values climbing between 600-1000 j/kg...especially slv...with pws only 1.20 to 1.40 and some increasing shear as 500mb winds approach 40 knots. Plenty of uncertainty develops on Thursday into Friday...with limited run to run consistency and plenty of spread between the different solutions. Thinking 1022mb high pres will build behind boundary for Weds into Thurs...suppressing our the heat/humidity...along with higher pws values to our south. Thinking boundary will push into the mid Atlantic states by Weds...while cool and dry northerly flow prevails across our cwa...as advertised by the 00z Ecmwf. Have cut superblend pops by 20 to 30%...during this time period...but continue to place a token chance pops in forecast given uncertainty. Temps with lower humidity values and northerly flow will range mainly in the upper 60s to mid/upper 70s with lows mainly in the 40s mountains to mid/upper 50s valleys. Of course if the front stalls across our region during this time period...much higher humidity values and warmer temps along with greater chances for rain will need to be added to the forecast. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...Mix of conditions across the region, thanks to the scattered thunderstorms. Tried to best time the SHRA/TSRA, though may have to update some forecasts based on radar trends. In general, these showers and storms will dissipate by 00z, and skies should be clearing out. Still questions about fog development overnight, and available guidance runs from several hours of LIFR at places such as SLK and MPV, to nothing. Think some drier air coming in overnight will preclude fog development, but confidence in any outcome is not all that high. If any fog does develop, it would be SLK and MPV TAF locations, though an outside chance at MSS and RUT as well. Otherwise VFR will be the rule Sunday morning/early afternoon. May see some surface wind gusts approach 20 knots by afternoon. Outlook... Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Likely SHRA...Slight Chance TSRA. Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. Chance SHRA. Thursday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...KGM/Nash NEAR TERM...KGM/Nash SHORT TERM...Taber LONG TERM...Taber AVIATION...Nash
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 419 AM EDT Sat Jul 8 2017 NYZ026>031-087-VTZ001-002-090930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York and northern portions of the Champlain Valley in northwest Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. Cloud to ground lightning and periods of heavy rainfall are expected to be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ003>012-016>019-090930- Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 8:37 AM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
837 AM EDT SAT JUL 8 2017
VTZ003-004-006>008-016-081330-
Essex-Caledonia-Washington-Eastern Franklin-Orleans-Lamoille-
837 AM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...CALEDONIA...
ORLEANS...WESTERN ESSEX...NORTHERN WASHINGTON AND NORTHEASTERN
FRANKLIN COUNTIES...
At 836 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Richford to Morristown to Duxbury.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms, in
addition to dangerous cloud to ground lightning.
Locations impacted include...
Newport City, St. Johnsbury, Island Pond, Lyndon, Montpelier,
Morrisville, Orleans, Derby Center, Charleston, Johnson Village,
Jay, Calais, Newport Town, Glover, Waterbury Village, Montgomery
Center, Albany, Burke and Hyde Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4457 7179 4434 7195 4432 7203 4428 7207
4426 7206 4426 7290 4454 7269 4502 7270
4500 7224 4501 7178
TIME...MOT...LOC 1236Z 266DEG 27KT 4499 7263 4454 7263 4430 7283
BANACOSSpecial weather statement, Jul 8, 9:20 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
920 AM EDT SAT JUL 8 2017
VTZ003-004-007-008-081415-
Essex-Caledonia-Washington-Orleans-
920 AM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...EASTERN
ORLEANS...ESSEX AND NORTHEASTERN WASHINGTON COUNTIES...
At 917 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby Line to near Sheffield to
Calais. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these storms, along with
dangerous cloud to ground lightning.
Locations impacted include...
Newport, St. Johnsbury, Island Pond, Lyndon, Montpelier, Derby
Center, Charleston, Brunswick, Burke, Greensboro Bend, Averill,
Marshfield, Newark, Cabot, Brownington, Canaan, West Burke and Derby
Line.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4500 7154 4491 7149 4486 7155 4479 7157
4475 7163 4458 7154 4456 7160 4450 7158
4447 7165 4444 7166 4440 7179 4435 7181
4434 7185 4432 7203 4426 7206 4425 7257
4462 7221 4501 7221 4501 7147
TIME...MOT...LOC 1317Z 255DEG 31KT 4502 7219 4465 7218 4438 7250
BANACOSLocal storm report, Jul 8, 10:40 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD JOHNSON 44.64N 72.68W
07/07/2017 LAMOILLE VT NWS EMPLOYEE
WATER RUNNING OVER AND DOWN ROUTE 15 AT THE EAST END OF
TOWN.
&&
EVENT NUMBER BTV1702063
SISSONSpecial weather statement, Jul 8, 1:11 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
111 PM EDT SAT JUL 8 2017
NYZ034-035-VTZ005-006-008-009-017-018-081815-
Western Essex-Eastern Essex-Eastern Chittenden-Western
Chittenden-Western Addison-Washington-Lamoille-Eastern Addison-
111 PM EDT SAT JUL 8 2017
...A LINE OF THUNDERSTORMS WILL AFFECT ESSEX...SOUTHWESTERN
LAMOILLE...NORTHWESTERN ADDISON...CHITTENDEN AND NORTHWESTERN
WASHINGTON COUNTIES...
At 109 PM EDT, radar indicated thunderstorms were located along a
line extending from near Willsboro to near Keene Valley to near Lake
Eaton Campground. Movement was east at 30 mph.
Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Vergennes, Moriah, Willsboro, Westport, Elizabethtown,
Keene, Newcomb, Essex Junction Village, Addison, Shelburne,
Charlotte, Waltham, Bristol, Keene Valley, Port Kent and Richmond.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding.
Cloud to ground lightning is occurring with these storms. Seek a
safe shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4455 7265 4410 7300 4388 7378 4396 7426
4411 7428 4414 7409 4416 7410 4422 7389
4449 7354 4449 7350 4452 7346 4454 7346
TIME...MOT...LOC 1709Z 280DEG 27KT 4441 7340 4421 7383 4405 7443The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:29 AM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 91 min |
| Jul 8, 7:54 AM EDT | Special Weather Statement | BTV | Chittenden, Franklin, Lamoille, Orleans | 66 min |
| Jul 8, 8:37 AM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Orleans, Washington | 53 min |
| Jul 8, 9:20 AM EDT | Special Weather Statement | BTV | Caledonia, Essex | 55 min |
| Jul 8, 1:11 PM EDT | Special Weather Statement | BTV | Chittenden | 64 min |
| Jul 8, 3:48 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 57 min |
| Jul 8, 4:26 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 33 min |
| Jul 8, 4:38 PM EDT | Special Weather Statement | BTV | Windsor | 67 min |
| Jul 8, 4:49 PM EDT | Special Weather Statement | BTV | Franklin, Orleans | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.